A 41-yr-old woman with kyphoscoliosis received an intrathecal drug delivery system (ITDDS) for control of pain and myoclonus. Unfortunately, over the course of several years, her posture worsened and her body mass increased significantly. Her ITDDS pump reservoir (Medtronic Neurological, Minneapolis, MN) became impossible to consistently access without fluoroscopic guidance. As the result of her kyphoscoliosis and pain with spinal extension, positioning on the fluoroscopic table required the maximal assistance of three people for both the transfer and positioning. Consequently, we elected to image and fill the ITDDS using ultrasound (US) guidance via the technique described herein.
The skin is palpated to localize the subcutaneous position of the pump. Using an US machine (Diagnostic Instruments, Inc., Annapolis, MD) and gel, the pump is visualized with a 12-MHz linear-array probe. The hyperechoic signal of the metallic pump, with posterior acoustic shadowing, can be clearly seen. The optimal imaging angle can then be obtained by rocking the transducer along both the transverse and longitudinal axes, until the intensity of the signal is maximized. Next, one can sweep the transducer across the pump until the hypoechoic, centrally located port is visualized (Figure 1). The port is centered in the scan image and then a 22-gauge noncoring needle is inserted into the skin perpendicular to the long axis of the US transducer (i.e., a short-axis approach). Once the needle tip enters the imaging field, the operator can visualize the tip. The operator should repeatedly angulate and advance the needle until it abuts the port, being careful not to allow the needle tip to extend beyond the imaging field. The operator can also appreciate port contact with the needle tip via tactile feel. Once the port is contacted, the needle is advanced, and the medication delivered. Simultaneous real-time US during the injection can confirm that no medication collects superficial to the ITDDS, thus confirming proper deposition of medication.
Increasingly, patients with refractory pain and spasticity are receiving ITDDS. Care providers who refill pump reservoirs with any intrathecal medication must be knowledgeable about the life-threatening consequences associated with refilling errors. The literature contains numerous case reports of overdose from ITDDS for a variety of reasons.1–4 Although not formally studied to date, the incidence of complications will likely increase as the prevalence of ITDDS increases.
The use of US technology for imaging is becoming more widespread in the clinical setting. Because of the technical training required to master medical US technology, reluctance may exist on the part of operators to use US for guiding an ITDDS refill. However, US-guided ITDDS is both feasible and practical. We have found a successful and simple technique for properly positioning the needle tip over the refill port to facilitate ITDDS access for any reason. To our knowledge, this is the first description of this or any such technique in the medical literature.
We have successfully refilled multiple hard-to-access pump reservoirs using this technique. No complications have occurred, and both patients and operators have reported a universally high acceptance of the procedure. US imaging allows both the patient and operator to avoid the ionizing radiation of fluoroscopy and reduces the need for multiple needle passes in difficult cases, saving time and reducing patient discomfort. In addition, the soft tissue imaging provided by US can detect potentially clinically significant fluid collections such as a seroma, hematoma, or abscess. Using US guidance seems to be a safe and effective way to assist with refilling hard-to-access ITDDS pump reservoirs.
1. Coyne PJ, Hansen LA, Laird J, et al: Massive hydromorphone dose delivered subcutaneously instead of intrathecally: guidelines for prevention and management of opioid, local anesthetic, and clonidine overdose. J Pain Symptom Manage
2. Perrot G, Muller A, Laugner B: [Accidental overdose of intrathecal morphine. Treatment with intravenous naloxone alone]. Ann Fr Anesth Reanim
3. Darbari FP, Melvin JJ, Piatt JH Jr, et al: Intrathecal baclofen overdose followed by withdrawal: Clinical and EEG features. Pediatr Neurol
4. Delhaas EM, Brouwers JR: Intrathecal baclofen overdose: report of 7 events in 5 patients and review of the literature. Int J Clin Pharmacol Ther Toxicol